Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 177, NWS Albuquerque, NM

June 17, 2015Santa Fe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 17, 2015, 2:08 PM MDT for Santa Fe County, New Mexico. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2015, 2:08 PM MDT (20:08 UTC)
Expired
Jun 17, 2015, 2:37 PM MDT
In force
29 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 87 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2015-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2015-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 11:59 AM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 17, 11:59 AM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1159 AM MDT WED JUN 17 2015

.AVIATION...
18Z TAF CYCLE
LESS COVERAGE OF SH/TS IS EXPECTED TODAY. THE GREATEST TS THREAT
OR IMPACT FOR TERMINAL SITES IS AT LVS AND TCC. CANT RULE OUT
IMPACTS AT ROW OR SAF AS WELL BUT WILL GO WITH VCSH AT THIS TIME.
THE DRIER VARIETY OF SH/TS WILL BE FOUND OVER CENTRAL AREAS SO
CANT RULE OUT GUSTY OUTFLOW WINDS. HAVE THAT BUILT INTO THE
AEG/ABQ/SAF FORECAST. COULD BE A LITTLE TOO BULLISH AT AEG/ABQ BUT
OUTFLOWS COULD TRAVEL A FAIR DISTANCE TODAY. PERHAPS SOME BRIEF
MTN TOP OBSCD ALONG THE CENTRAL MTNS BUT SHOULDNT LAST TOO LONG IF
IT EVEN OCCURS AT ALL. LOW CIG DVLP LIKE LAST NIGHT IS LESS LIKELY
FOR TONIGHT ACROSS THE FAR EAST BUT THERE IS A LITTLE BIT OF
INDICATION FROM ONE OF THE MODELS. WILL MONITOR ACCORDINGLY. MOST
OF THE SH/TS SHOULD HAVE DIMINISHED BY MIDNIGHT BUT CANT RULE OUT
CONTINUED CELLS ACROSS SC/SE AREAS AFTER MIDNIGHT.

50

&&

.PREV DISCUSSION...336 AM MDT WED JUN 17 2015...
.SYNOPSIS...
HIGH PRESSURE OVER THE EASTERN PACIFIC WILL BEGIN TO EXTEND OVER
NEW MEXICO...PUSHING DRIER AIR INTO WESTERN PARTS OF THE STATE.
SUFFICIENT MOISTURE WILL LINGER OVER THE EASTERN HALF OF THE STATE
TODAY AND INTO THURSDAY...KEEPING ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORM IN THE FORECAST. HOWEVER...THE TREND OF DRIER
AIR PUSHING EASTWARD WILL GRADUALLY LOWER RAINFALL PROBABILITIES
BY THE WEEKEND WHILE TEMPERATURES BEGIN TO CLIMB SLIGHTLY ABOVE
AVERAGE. HIGH PRESSURE WILL ESTABLISH ITSELF DIRECTLY OVER THE
LAND OF ENCHANTMENT BY SUNDAY AND MONDAY.

&&

.DISCUSSION...
WITH THE EXTENSION OF THE EASTERN PACIFIC UPPER HIGH INCHING
CLOSER TO NEW MEXICO...THE DRIER AIR COMETH. THE DRYING OF SURFACE
DEWPOINTS AND PRECIPITABLE WATER VALUES HAS BEEN ADVERTISED TO
INVADE WESTERN NM TODAY...AND THIS MORNING'S MODEL RUNS ARE EVEN
MORE AGGRESSIVE WITH THIS DRY PUNCH. THE INTERFACE OF THIS DRY AIR
MEETING UP WITH THE REMNANT MOIST AIRMASS WILL ESTABLISH ITSELF
WEST OF THE RIO GRANDE EARLY IN THE AFTERNOON...LIKELY MIXING TO
THE SPINE OF THE CENTRAL MOUNTAIN CHAIN BY DAY'S END. THIS WILL BE
WHERE A FEW VIRGA SHOWERS OR PERHAPS DRY THUNDERSTORMS COULD
DEVELOP THIS AFTERNOON. FARTHER EAST...ISOLATED TO SCATTERED
SHOWERS AND STORMS WILL BE THE RULE. TEMPERATURES WILL RISE A FEW
DEGREES IN THE DRIER ATMOSPHERE WITH LESS CLOUD COVER.

A FAIRLY SIMILAR STORM COVERAGE PATTERN IS EXPECTED ON THURSDAY
WITH CELLS BEING MOST CONCENTRATED ALONG AND JUST EAST OF THE
CENTRAL MOUNTAIN CHAIN AND VIRTUALLY NO DEVELOPMENT ANTICIPATED TO
THE WEST. TEMPERATURES BY THURSDAY AFTERNOON WILL BE 5 TO 10
DEGREES ABOVE NORMAL IN CENTRAL TO WESTERN ZONES AND CLOSER TO
NORMAL IN THE EASTERN PLAINS OF NM.

THE SURFACE PRESSURE GRADIENT STARTS TO TIGHTEN A BIT THURSDAY
NIGHT WITH HIGH PRESSURE TO THE LEE OF THE MOUNTAINS. THIS WILL
INDUCE AN EASTERLY SYNOPTIC WIND COMPONENT THAT COULD ADVECT SOME
OF THE HIGHER DEWPOINTS OVER THE PLAINS INTO THE CENTRAL PARTS OF
THE STATE BY FRIDAY MORNING. SOME SHOWERS AND STORMS COULD
DEVELOP IN THIS INCREASED MOISTURE FIELD WITH SUFFICIENTLY STEEP
TEMPERATURE LAPSE RATES TO SUPPORT GROWTH. NAM IS SOMEWHAT OF AN
OUTLIER TO BE PICKING UP ON THIS...BUT IT SEEMS VERY
PLAUSIBLE...SO SOME ISOLATED TO SCATTERED COVERAGE WAS INTRODUCED
OVER THE RIO GRANDE TO THE CONTINENTAL DIVIDE. TEMPERATURES STAY
ABOVE NORMAL FRIDAY...BUT DO NOT NECESSARILY RISE ANY HIGHER THAN
THE PREVIOUS DAY.

THE MOISTURE WOULD LIKELY RETREAT BACK EAST ON SATURDAY WITH LESS
STORM COVERAGE OVERALL DUE TO THE DRYING AND SUBSIDENCE FROM THE
APPROACHING UPPER HIGH. WITH THE DOME OF HIGH PRESSURE BUILDING
OVERHEAD ON SUNDAY AND MONDAY...TEMPERATURES WILL RISE A FEW MORE
DEGREES ABOVE AVERAGE. AT THIS TIME THERE DOES NOT APPEAR TO BE
ANY RECORD BREAKING HEAT...BUT THESE WILL BE THE HOTTEST
TEMPERATURES THUS FAR THIS YEAR.

52

&&

.FIRE WEATHER...
AN OVERALL DRYING AND WARMING TREND...WITH SOME RELATIVELY MINOR
SUBTLETIES...STILL EXPECTED TODAY AND GENERALLY THROUGH THE
WEEKEND. DESPITE SOME RECOVERY INTO THE RGV AND TO THE CONTDVD
DURING THE NIGHT...LOW LEVEL MOISTURE IS EXPECTED TO MIX OUT
DURING THE DAY TODAY. AS CAN OCCUR THIS TIME OF YEAR UNDER A RIDGE
OF HIGH PRESSURE ALOFT...IT MAY SLOSH BACK AND FORTH THURSDAY INTO
FRIDAY...AND COULD SEEP BACK INTO THE RGV AT TIMES DURING THE LATE
AFTERNOONS AND EVENINGS.

MODELS HAVE COME DOWN EVEN MORE WITH DEWPOINT FORECAST FOR THIS
AFTERNOON AND THURSDAY IN THE WEST. NAM TRIES TO SLOSH LOW LEVEL
MOISTURE BACK INTO THE RGV LATE THURSDAY AND FRIDAY...AND BOUGHT
INTO THIS AT LEAST PART WAY WITH DEWPOINT AND WIND FORECAST...AS IT
APPEARS SOME CONVECTION MAY DRIFT OFF THE MTS AND HUG THE EAST
SLOPES OF THE SANGRE DE CRISTOS IN THE UPPER HIGH CIRCULATION. IN
ANY EVENT...FORECAST MIN RH FOR THE WEST AND CENTRAL LESS THAN 10
PERCENT THURSDAY...SATURDAY AND SUNDAY...WITH A SLIGHT UPTICK
FRIDAY. OVERNIGHT RECOVERIES FAR WEST WILL BE POOR...AND IMPROVE
FARTHER EAST OF THE CENTRAL MT CHAIN.

WITH THE DRYING...HIGH HAINES WILL BE COMMON THROUGH THE WEEKEND AND
FORECAST HIGHS WILL BE ABLE TO SOAR TO ABOVE AVERAGE VALUES FOR THE
LATTER HALF OF JUNE...WHICH MEANS MANY LOWER TERRAIN AREAS WILL SEE
PREDOMINANTLY 90S TO LOWER 100S FOR HIGHS THURSDAY THROUGH THE
WEEKEND. WINDS WILL BE LIGHT HOWEVER...WITH THE EXCEPTION OF IN THE
VICINITY OF ANY CONVECTION THAT MANAGES TO DEVELOP. THAT WILL BE
MAINLY FROM THE CENTRAL MT CHAIN EASTWARD...ALTHOUGH ISOLATED
CONVECTION COULD SHIFT A BIT WESTWARD FRIDAY. SOME DRY CONVECTION IS
POSSIBLE TODAY FROM THE CONTDVD TO THE RGV. WETTING RAINFALL CHANCES
TAPER DOWN TO LITTLE OR NONE OVER THE WEEKEND THEN RAMP UP AROUND
THE MIDDLE OF NEXT WEEK...WITH MODELS SUGGESTING MOISTURE MAY RETURN
BY WAY OF SURFACE FRONTS OR FROM THE SOUTH.

GOOD TO EXCELLENT VENT RATES FAVOR THE CENTRAL AND WEST TODAY
THROUGH THURSDAY WITH IMPROVEMENT OVERALL ON FRIDAY.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 17, 6:04 AM MDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
604 AM MDT WED JUN 17 2015

NMZ501>540-181200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
604 AM MDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL SHIFT TO THE CENTRAL MOUNTAIN CHAIN AND
EASTERN PLAINS OF NEW MEXICO TODAY AND TONIGHT WITH ONLY A FEW
DRY STORMS POSSIBLE IN CENTRAL NEW MEXICO. GUSTY DOWNBURST WINDS
WILL BE COMMON WITH THE DRY STORMS NEAR THE RIO GRANDE VALLEY AND
CONTINENTAL DIVIDE. IN NORTHEASTERN NEW MEXICO SOME STRONG STORMS
MAY MOVE OFF OF THE SANGRE DE CRISTO MOUNTAINS WITH LOCALLY HEAVY
RAINFALL...HAIL...AND GUSTY DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL CONTINUE TO BE FOCUSED ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN ON THURSDAY WITH SOME STORMS SEEPING BACK
INTO CENTRAL AREAS OF NEW MEXICO ON FRIDAY. SMALL HAIL...GUSTY
DOWNBURST WINDS...AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH
ANY STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...STRONG WINDS OR
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB
SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO
SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG N M W X.

52

In the hours before

Special weather statement, Jun 17, 12:29 PM MDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1229 PM MDT WED JUN 17 2015

NMZ512-515-171900-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-EAST SLOPES SANGRE DE CRISTO
MOUNTAINS-
1229 PM MDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SAN MIGUEL COUNTY UNTIL
100 PM MDT...

AT 1229 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR UPPER COLONIAS...OR 20 MILES WEST OF LAS
VEGAS...MOVING SOUTH/SOUTHWEST AT 6 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PECOS...ROWE...UPPER COLONIAS AND LOWER COLONIAS.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 304 AND 308.

OTHER LOCATIONS AFFECTED INCLUDE LISBOA SPRINGS FISH HATCHERY AND
PECOS NATIONAL HISTORICAL PARK.

&&

LAT...LON 3568 10556 3566 10556 3567 10554 3563 10554
      3560 10552 3563 10549 3567 10550 3567 10543
      3547 10545 3549 10549 3548 10553 3549 10569
      3552 10570 3550 10571 3550 10574 3568 10566
TIME...MOT...LOC 1829Z 030DEG 6KT 3562 10559

50
Special weather statement, Jun 17, 1:46 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
146 PM MDT WED JUN 17 2015

NMZ527-172015-
RATON RIDGE/JOHNSON MESA-
146 PM MDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
215 PM MDT...

AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF RATON CREWS AIRPORT...OR 15
MILES WEST OF RATON...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
COLFAX COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3678 10451 3677 10453 3674 10455 3673 10461
      3666 10466 3664 10475 3664 10477 3665 10478
      3670 10479 3674 10482 3688 10486 3695 10466
TIME...MOT...LOC 1946Z 335DEG 11KT 3685 10473

44
Special weather statement, Jun 17, 2:02 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
202 PM MDT WED JUN 17 2015

NMZ518-172030-
SANTA FE METRO AREA-
202 PM MDT WED JUN 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANTA FE COUNTY
UNTIL 230 PM MDT...

AT 202 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LA CIENEGA...OR 10 MILES SOUTHWEST OF SANTA
FE. THIS STORM WAS NEARLY STATIONARY.

PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA CIENEGA.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 269 AND 278.

&&

LAT...LON 3563 10620 3560 10594 3547 10613
TIME...MOT...LOC 2002Z 038DEG 1KT 3562 10612

50

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:46 PM MDTSpecial Weather StatementABQMora44 min
Jun 16, 7:53 PM MDTAreal Flood AdvisoryABQSandoval82 min
Jun 17, 12:29 PM MDTSpecial Weather StatementABQSanta Fe31 min
Jun 17, 12:40 PM MDTSevere Thunderstorm WarningABQSan Miguel, Santa Fe34 min
Jun 17, 12:57 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Jun 17, 1:06 PM MDTFlash Flood WarningABQSan Miguel114 min
Jun 17, 1:46 PM MDTSpecial Weather StatementABQColfax29 min
Jun 17, 1:58 PM MDTSevere Thunderstorm WarningABQColfax62 min
Jun 17, 2:02 PM MDTSpecial Weather StatementABQSanta Fe28 min
Jun 17, 2:05 PM MDTSevere Thunderstorm WarningABQMora37 min
Jun 17, 2:15 PM MDTAreal Flood AdvisoryABQSanta Fe2 hr
Jun 17, 2:20 PM MDTFlash Flood WarningABQSanta Fe115 min
Jun 17, 2:22 PM MDTAreal Flood AdvisoryABQColfax113 min
Jun 17, 2:31 PM MDTAreal Flood AdvisoryABQColfax, Mora119 min
Jun 17, 2:33 PM MDTSpecial Weather StatementABQMora42 min
Jun 17, 2:45 PM MDTSpecial Weather StatementABQColfax60 min
Jun 17, 2:48 PM MDTSevere Thunderstorm WarningABQColfax42 min
Jun 17, 2:56 PM MDTSevere Thunderstorm WarningABQColfax34 min
Jun 17, 3:04 PM MDTAreal Flood AdvisoryABQLincoln86 min
Jun 17, 3:07 PM MDTAreal Flood AdvisoryABQLincoln, Socorro113 min
Jun 17, 3:17 PM MDTSpecial Weather StatementABQSan Miguel28 min
Jun 17, 3:32 PM MDTSpecial Weather StatementABQColfax28 min
Jun 17, 3:41 PM MDTSpecial Weather StatementABQColfax49 min
Jun 17, 3:45 PM MDTSevere Thunderstorm WarningABQHarding, Mora, San Miguel30 min
Jun 17, 4:06 PM MDTSevere Thunderstorm WarningABQLincoln24 min
Jun 17, 4:29 PM MDTSpecial Weather StatementABQSan Miguel31 min
Jun 17, 4:47 PM MDTSpecial Weather StatementABQColfax43 min
Jun 17, 5:06 PM MDTSevere Thunderstorm WarningABQHarding, Mora26 min
Jun 17, 5:41 PM MDTSevere Thunderstorm WarningABQSan Miguel34 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.